Psychiatric symptomatology, scholastics, and phenytoin

Indian J Psychiatry. 2012 Jul;54(3):286-7. doi: 10.4103/0019-5545.102436.

Abstract

Phenytoin is a commonly used antiepileptic medication because of its easy accessibility as well as affordability. However, scientific literature shows various types of side effects of phenytoin. We report a patient who was showing toxicity symptoms in the form of mood, behavior and cognitive symptoms along with scholastic problems and personality change on long term treatment with phenytoin. The patient's serum phenytoin was found to be quite high (>32.8 ng/ml).The symptoms were attributed to phenytoin toxicity which responded within twelve weeks by reducing the dose of phenytoin (with resultant fall in levels of serum phenytoin) and the addition of folic acid. While the mood and behavior symptoms recovered early, the cognitive symptoms responded slowly showing 80% -90 % improvement over a period of fifteen weeks.

Keywords: Antiepileptic; cognitive; phenytoin; scholastic; toxicity.